I read this article a while ago, but I kept it open in the browser on my phone for a long time because I really wanted to share it.
I think I probably shared it on Twitter, but I have intentionally not posted much of Facebook in the past few months. (So far only one person has noticed and acknowledged that.)
Anyway, the reason it has taken me so long to share this article is, oddly enough, exactly what the article is about.
More accurately, the lack of motivation that comes with depression.
Some people think that a lack of motivation is when you miss a gym session one week because you fancied a movie night instead. And it may be for some people.
But when people with depression say they have no motivation, they mean it. Literally.
~ My ‘Lack of Motivation’ Doesn’t Mean I’m Being Lazy
By Lily-Rose Phillips, Contributor, The Mighty
I haven’t done much in the way of proper posts on here either for the same reason. I lack motivation. I lack energy. I’m not me.
I don’t really know who me is, but I’m know that I am not.
I have no passion. I feel empty. Hollow. Numb.
My emotions and reactions to things feel fake, even though I’m not consciously trying to fake them. They just don’t feel sincere to me.
I have no energy to do anything. I just want to stay in bed and shut out the world.
Previously, I believed that my anxiety was far worse than my depression. And maybe, at the time, that was true. However, since sometime between May and July 2016, after my anxiety had become manageable, something changed. Depression began to take anxiety’s place.
It got so bad that late in the evening on September 9, 2016, I almost decided to take myself to the hospital because of how badly I wanted to kill myself. If I’d had any pills available to me worth taking that night, I know I would have taken a lot of them, but I was all out. But I couldn’t get myself out of bed. I cried and cried for hours. I couldn’t breathe, because I was hyperventilating and my nose got extremely stuffed up (as it always does when I cry).
I haven’t actually told anyone this, so unless you read my post from the next day, you wouldn’t have any idea. I haven’t even specifically told my doctor or my counsellor about it.
That particular event happened after my doctor took me off sertraline and had me try Trintellix. I am still not convinced that the Trintellix cause it. It felt very much like my brain was already taking me in that direction. The Trintellix may not have made things worse, but it definitely did not help, at all. After 6 weeks, he had be switch to Cipralex (escitalopram).
Cipralex didn’t seem to help at first, but the starting out side effects seemed to be less severe and last a shorter period than the others I’d previously tried. However, after a couple weeks, I began to notice the same side effect I had from the sertraline. Apparently SSRIs don’t agree with me, because they both cause me to be extremely tired, 24/7, no matter how much sleep I actually get at night.
I booked another appointment with my doctor to discuss this, because it was very much effecting my ability to get through a full day of work. That’s on top of my depression symptoms that have been impacting my work as well.
I did notice, while I was driving to my doctors office, that I was starting to notice improvement in my mood since being on Cipralex. I’m still tired. I’m still down. I still feel hollow and numb.
My doctor gave me the option of sticking with it it for longer, or trying something else. I didn’t want to stay on it if I was going to have the same response to it as I did with sertraline, which I was on for much longer, and the sleepiness never went away.
So, I’ve since decreased the Cipralex and am starting Effexor.
We decided to go with Effexor because it is very similar to Pristiq, which I was on before sertraline. I felt it was about equally effective as sertraline was, without making me tired all the time. He gave me the option of going back to Pristiq or trying Cymbalta, another SNRI. He read me a bunch of information about all of them, but we opted to go with Effexor because of the dosage options and it’s record of effectiveness. He also said that if it doesn’t work, or I have really bad side effects, then we can go back to Pristiq and see how it goes.
Once I’ve finished tapering off the Cipralex, I suspect I should be experiencing the initial side effects of the Effexor. And hopefully in a few weeks I’ll be less tired and feeling a little better. We’ll see.
I’m getting so sick and tired of this. It’s extremely frustrating that nothing is working well for me, on top of the fact that my symptoms have gotten a lot worse.